Virginia, 2013Flooding in Virginia, January 31, 2013
January 31, 2013 · NWS RNK · 6 events in 3 counties and zones
With flood waters from heavy rainfall during the afternoon and evening of January 30th rapidly running off from higher terrain and collecting in area river basins, many area rivers exceeded flood stage on January 31st. River flooding was observed at many points along the Dan, James and New Rivers, as well as numerous small rivers and creeks across southwest and central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $760,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With flood waters from heavy rainfall during the afternoon and evening of January 30th rapidly running off from higher terrain and collecting in area river basins, many area rivers exceeded flood stage on January 31st. River flooding was observed at many points along the Dan, James and New Rivers, as well as numerous small rivers and creeks across southwest and central Virginia. Flood waters in hillier terrain receded more quickly, however rivers across the Piedmont region of Virginia remained in flood into the first days of February as they absorbed the collected waters from rainfall occurring in the mountains to the west. Aside from flooded roads adjacent to some of the more swollen rivers, river flooding across the area was minimized due to very low river levels as a result of minor to moderately dry conditions across the region during the autumn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 31, 12:35 AM EST, 25 minutes earlier.
Area forecast discussion, Jan 31, 12:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 AM EST THU JAN 31 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST OF THE AREA
OVERNIGHT...ALLOWING HEAVY RAIN TO TAPER OFF...FOLLOWED BY
FALLING TEMPERATURES AND MORE GUSTY WINDS THURSDAY. COLD AIR
WILL PERSIST FROM THURSDAY THROUGH THE UPCOMING WEEKEND...WITH
PERIODIC EPISODES OF SNOW SHOWER ACTIVITY MAINLY ACROSS THE
MOUNTAINS.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 1110 PM EST WEDNESDAY...
SENT A QUICK UPDATE TO DROP THE TORNADO WATCH ACROSS THE EAST AS
THE FINAL SIGNIFICANT LINE OF LOW TOPPED CONVECTION MOVES EAST.
THIS IN COMBO WITH THE FLOW TURNING MORE WESTERLY AND THE FRONT
CROSSING OVERNIGHT SHOULD FINALLY START TO REDUCE THE COVERAGE OF
FLOODING RAINFALL INTO THE EARLY MORNING HOURS. HOWEVER GIVEN A
COUPLE MORE HOURS FOR THE RAIN TO CLEAR THE EAST LEFT THE FLASH
FLOOD WATCH IN PLACE WHILE GRADUALLY REDUCING POPS OVER THE WEST
AS APPEARS HAVE ONLY ONE MORE BAND TO CLEAR WITH THE FRONT. OTRW
LEFT THE OTHER HEADLINES IN PLACE AS STRONGER WINDS ARRIVE FROM
THE WEST AFTER MIDNIGHT AND CONTINUE WITH THE COLD ADVECTION INTO
THURSDAY.
AS OF 830 PM WEDNESDAY...
QUASI-LINEAR CONVECTIVE SYSTEM (QLCS - SQUALL LINE) WILL RACE
EAST OF MAIN COLD FRONT THIS EVENING. TORNADO WATCH NUMBER 25 HAS
NOW REPLACED SEVERE STORM WATCH NUMBER 22. AFTER COORDINATION WITH
THE STORM PREDICTION CENTER...LOW LEVEL WINDS ARE BACKING AND
INCREASING OVER NC AND INTO SOUTHSIDE VA. THIS WILL LIKELY RESULT
IN AN INCREASE IN THE SQUALL LINE INTENSITY AS IT MOVES EAST
ACROSS THE PIEDMONT. THIS NEW WATCH IS EFFECTIVE UNTIL 2AM...FOR
DAMAGING WINDS AND POTENTIAL FOR ISOLATED TORNADOES.
AFTER THE PASSAGE OF THE QLCS SHOULD SEE A LULL IN THE
WIND...ALTHOUGH PERIODS OF RAIN...HEAVY AT TIMES...MAY CONTINUE UP
UNTIL THE FRONTAL PASSAGE LATER TONIGHT. SURFACE COLD FRONT IS
CURRENTLY MOVING EAST THROUGH THE OHIO/TN VALLEYS AND IS PROGGED
TO MOVE THROUGH THE AREA AFTER MIDNIGHT...BRINING AN ABRUPT CHANGE
IN TEMPERATURE AND SHIFT IN WIND DIRECTION. ANY LULL IN THE WIND
PRIOR TO THE FRONTAL PASSAGE WILL INCREASE AGAIN POST FRONTAL WITH
STRONG COLD AIR ADVECTION BRINGING STRONG WIND GUSTS AND FALLING
TEMPERATURES FOR THE LATE NIGHT...AND CONTINUE THROUGH THE DAY
THURSDAY.
HAVE EXTENDED THE HIGH WIND WARNINGS/ADVISORIES THROUGH 4PM
THURSDAY TO ACCOUNT FOR BOTH PRE AND POST FRONTAL WINDS. FLASH
FLOOD WATCH HAS BEEN EXPANDED EAST THROUGH SOUTHSIDE VA THROUGH
0400 AM THURSDAY TO ACCOUNT FOR VERY HEAVY RAIN ANTICIPATED ALONG
AND JUST BEHIND QLCS. PERIODS OF HEAVY RAIN WILL PERSIST...EVEN
IN THE WAKE OF THE QLCS...UNTIL ACTUAL COLD FRONT SWEEPS THE
DEEPER MOISTURE EAST OF THE AREA. CRITICAL FLOOD THRESHOLDS ARE
BEING MET THROUGHOUT THE AREA WITH RAIN AMOUNTS EXCEEDING FLASH
FLOOD GUIDANCE...AND IN SOME CASES SIGNIFICANTLY ABOVE FFG. RIVER
GAGES ARE RESPONDING ACCORDINGLY...HYDROGRAPHS GOING
VERTICAL...ESP ALONG THE WATAUGA...HOLSTON...CLINCH...AND
HEADWATERS OF THE NEW RIVER. THIS IS WHERE UPWARDS OF 3 INCHES
HAVE RAIN HAS OCCURRED. FLASH FLOOD EMERGENCIES HAVE BEEN
ISSUED...WATAUGA COUNTY...WHERE RAIN AMOUNTS HAVE EXCEEDED 5
INCHES. THE WATUAGA RIVER WILL LIKELY EXPERIENCE MODERATE TO MAJOR
FLOODING. THIS EXCESSIVE RAINFALL IS LIFE THREATENING! WINTERTIME
SOILS WILL NOT ABSORB WATER LIKE THE SUMMER...ANYTHING MUCH OVER
AN INCH THIS TIME OF YEAR WILL GO INTO PURE RUNOFF...AND MUDSLIDES
ARE AN ALMOST CERTAINTY WITH THIS AMOUNT OF RAINFALL.
LOCAL MODELS INDICATE THE RAIN WILL COME TO AN ABRUBT END AFTER
MIDNIGHT...AROUND 1AM IN THE WEST...CLOSER TO 4 AM IN THE
EAST...ASSOCIATED WITH THE COLD FRONTAL PASSAGE. AT SOME POINT
MAY NEED TO CONSIDER WINTER WEATHER HEADLINES FOR THE FAR WESTERN
CWA...FROM WESTERN GREENBRIER...SOUTHWARD THROUGH BLUEFIELD AND
INTO THE HIGH COUNTRY OF NORTH CAROLINA. RAPID FALL IN TEMPERATURE
IS EXPECTED AFTER THE FRONTAL PASSAGE WILL RESULT IN CHANGE OVER
FROM RAIN TO SNOW. THIS CHANGE IS PROGGED TO TAKE PLACE AFTER
MIDNIGHT TONIGHT...WITH THE POTENTIAL FOR AN INCH OR TWO OF SNOW
ACROSS THESE MOUNTAIN LOCATIONS THURSDAY MORNING.
WINDS/CLOUDS/MOUNTAIN SNOW SHOWERS ARE EXPECTED TO DIMINISH
THURSDAY AFTERNOON. FROM THAT POINT ON...IT WILL BE BACK TO
WINTER WITH TEMPS AND PTYPE RESEMBLING SOMETHING MORE TYPICAL OF
JANUARY.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AS OF 415 PM EST WEDNESDAY...
WARM WEATHER IS OVER FOR THE REMAINDER OF THE WEEK.
POLAR AIR WHICH COMES INTO THE AREA THURSDAY WILL BE REINFORCED BY
SOME ARCTIC AIR THURSDAY NIGHT. A STRONG UPPER LEVEL DISTURBANCE
WILL PASS ACROSS THE AREA TOWARD MIDNIGHT THURSDAY... PASSING OFF
THE MID ATLANTIC COAST EARLY FRIDAY. WINDS AHEAD OF THIS SYSTEM
WILL BACK TO THE SOUTHWEST ALLOWING SOME MOISTURE TO POOL INTO THE
REGION. THIS SYSTEM WILL STILL BE MOISTURE STARVED AS THE GULF IS
BEING BLOCKED BY A SURFACE RIDGE. THIS DISTURBANCE WILL BRING ONE
TO THREE INCHES OF DRY SNOW TO THE FAR WEST AND A DUSTING TO AN
INCH FOR COUNTIES ALONG AND JUST WEST OF THE BLUE RIDGE. CAN NOT
RULE OUT SCATTERED FLURRIES PUSHING EAST OF THE BLUE
RIDGE...POSSIBLY IN TO THE PIEDMONT EARLY FRIDAY MORNING.
BEHIND THIS DISTURBANCE...MUCH COLDER AIR WILL SURGE INTO THE
REGION DURING THE DAY FRIDAY. 85H TEMPERATURES ARE EXPECTED TO
PLUNGE TO NEAR -16C IN THE AFTERNOON...SUGGESTING SURFACE TEMPS
WILL STRUGGLE TO GET ABOVE FREEZING EAST OF THE BLUE RIDGE...AND
REMAIN IN THE 20S WEST OF THE BLUE RIDGE. FRIDAY NIGHT LOOKS TO
BE THE COLDEST OF THE UPCOMING NIGHT THIS WEEKEND...CLEAR SKIES
AND DIMINISHING WINDS ALLOWING FOR GOOD RADIATIONAL COOLING.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 200 PM EST WEDNESDAY...
THE MEDIUM RANGE PERIOD IS DOMINATED BY WEST OR NORTHWEST FLOW AND
SOME DEGREE OF COLD ADVECTION UNDER LARGE LONG WAVE TROUGH THAT
PERSISTS OVER THE EASTERN HALF OF NORTH AMERICA...HOWEVER OVER TIME
THE AMPLITUDE OF THE TROUGH IS EXPECTED TO SLOWLY AS WE GO THROUGH
NEXT WEEK. HOW MUCH THIS DIMINISHES...AS WELL AS THE TIMING OF A
FEW CLIPPER SYSTEMS THAT WILL PROVIDE A RE-ENFORCING SHOT OF COLDER
AIR AND SNOW SHOWER POTENTIAL...REMAINS SOMEWHAT IN QUESTION AS
THERE ARE DIFFERENCES IN MUCH OF THE MODEL GUIDANCE THROUGH THIS
PERIOD.
BEGINNING SATURDAY HOWEVER...GUIDANCE IN FAIRLY GOOD AGREEMENT THAT
THE MOST SIGNIFICANT CLIPPER SYSTEM WILL APPROACH BY LATE IN THE DAY
AND INTO THE OVERNIGHT HOURS...WITH THE 00Z ECMWF AND 12Z CANADIAN A
LITTLE FASTER AND A LITTLE COLDER. 12Z GFS A BIT STRONGER WITH THIS
SYSTEM...BUT ALSO SOMEWHAT MILDER ON SATURDAY BEFORE IT ARRIVES WITH
WEAK WARM ADVECTION. GFS ENSEMBLES ALSO SUGGEST THE OPERATIONAL GFS
IS ON THE WARMER SIDE OF THE POTENTIAL SOLUTIONS...SO EVEN THOUGH
WILL NOT GO AS COLD AS THE ECMWF MOS NUMBERS...WILL STAY A FEW DEG
COOLER THAN GFS-BASED NUMBERS. HAVE ALSO INTRODUCED SOME HIGH CHC TO
LOW LIKELY POPS IN THE FAR WEST AS EARLY AS LATE IN THE DAY
SATURDAY. WOULD EXPECT PRECIP TO ARRIVE EARLIER THAN THE GFS...AND
MAYBE EARLIER THAN THE ECMWF GIVEN THE TYPICAL BIAS OF THE MODELS IN
THESE SITUATIONS. STILL LOOKS LIKE A FAIRLY MINOR NW FLOW SNOWFALL
EVENT FOR THE UPSLOPE AREAS...YET A FEW INCHES IS NOT OUT OF THE
QUESTION. MAYBE EVEN A SKIFF FARTHER EAST UP TOWARD THE BLUE RDG IF
THE STRONGER GFS IDEA ENDS UP BEING CORRECT.
COOL HIGH PRESSURE BUILDS IN BEHIND THAT...AND THE DEGREE OF COLD
AIR ADVECTION IS UNCERTAIN YET DOES NOT LOOK ESPECIALLY STRONG. 00Z
ECMWF BUILDS WEAK S/WV RIDGE IN FOR MONDAY ACTUALLY...AHEAD OF THE
NEXT SYSTEM. FASTER SOLUTIONS SUGGEST THIS NEXT CLIPPER COULD ARRIVE
BY LATE MONDAY...BUT CONSENSUS LOOKS MORE LIKE LATE MONDAY NIGHT
INTO TUESDAY. HAVE A SLIGHT CHC IN LATE MONDAY THOUGH AGAIN BECAUSE
OF MODEL BIASES TYPICALLY NOT FAST ENOUGH. THIS IS LIKELY TO BE
MORE MINOR EVENT IN TERMS OF ANY SNOW SHOWER ACCUMULATIONS IN
TYPICAL UPSLOPE AREAS COMPARED TO WEEKEND EVENT...YET FAR ENOUGH OUT
THAT THERE IS PLENTY OF TIME FOR POTENTIAL AMPLIFICATION AND
CANADIAN IS MOST AGRESSIVE WITH THIS IDEA.
FINALLY BY WEDNESDAY THERE ARE SIGNS OF LARGE SCALE FLOW BECOMING
INCREASINGLY ZONAL...ESPECIALLY GFS SOLUTIONS...BUT SOME DEGREE OF
NW FLOW MAY CONTINUE WELL INTO NEXT WEEK SO NOT EXPECTING ANY MAJOR
WARM UPS THROUGH MID WEEK...WITH TEMPERATURES REMAINING FAIRLY
SEASONABLE. BETTER CHANCE FOR WARM UP MAY COME LATE IN THE WEEK.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
AS OF 1220 AM EST THURSDAY...
HEAVY RAIN ENDING EAST OF LYH/DAN BUT WILL STILL SEE A SMALL
WINDOW OF MVFR CIGS AT DANVILLE. OTHERWISE...THE MAIN COLD FRONT
ENTERING THE MOUNTAINS NOW WILL BRING VFR CONDITIONS TO SITES
ROA/LYH/DAN THROUGH THIS TAF PERIOD...WITH ONLY SOME LIGHT RAIN
POSSIBLE EARLY.
THE WESTERN TERMINALS OF BLF/LWB WILL STAY IN MVFR AND MAY DROP TO
IFR AT BLF WITH SNOW SHOWERS INCREASING. SOME MVFR CIGS WILL EDGE
INTO BCB BY 09Z BUT RISE AGAIN TO VFR AFTER 13Z.
WEST TO NORTHWEST WINDS ARE GOING TO BE AN ISSUE AS THEY GUST IN
THE 30 TO 40 KNOT RANGE EARLY THIS MORNING...AT MOST SITES BEFORE
DROPPING TO UNDER 30 KNOTS BY 18Z.
A CLIPPER TYPE SYSTEM WILL MOVE ACROSS THE MOUNTAINS AFTER
MIDNIGHT THURSDAY NIGHT-EARLY FRIDAY BRINGING A PERIOD OF MVFR
CIGS/VSBYS FROM SNOW SHOWERS. VFR CONDTIONS WILL THEN RETURN LATE
FRIDAY WITH ANOUTHER ROUND OF MVFR CIGS/VSBYS AGAIN SATURDAY NIGHT
ASSOCIATED WITH YET ANOTHER UPPER LEVEL DISTURBANCE - CLIPPER TYPE
SYSTEM.
HIGH PRESSURE BUILDS IN FOR MONDAY.
&&
.HYDROLOGY...
HEAVY RAIN IS NOW CONFINED TO MAINLY THE PIEDMONT. WE ARE
TRANSITIONING PRODUCTS FROM FLASH FLOOD TO AREAL FLOOD AS THE
RAINFALL RATES ARE DECREASING BUT THE RUNOFF WILL KEEP
STREAMS...CREEKS AND SOME RIVERS OUT OF THEIR BANKS OR FORECAST TO
COME OUT OF THEIR BANKS. WILL KEEP THE FLASH FLOOD WATCH GOING FOR
NOW UNTIL THE HEAVY RAIN CLEARS THE EAST...BUT SHOULD BE ABLE TO
CANCEL IT EARLY.
THIS SIGNIFICANT AMOUNT OF BASIN AVERAGE RAINFALL WILL RESULT IN
SIGNIFICANT RISES ALONG AREA RIVERS WITH POTENTIAL FOR MINOR RIVER
FLOODING. MODERATE TO MAJOR FLOODING IS LIKELY ON THE WATAUGA
RIVER WHERE UPWARDS OF 6 INCHES OF RAIN HAS BEEN OBSERVED. A FLASH
FLOOD EMERGENCY HAS BEEN ISSUED FOR WATUAGA COUNTY NORTH CAROLINA.
WATER RESCUES ARE UNDERWAY. PLEASE MONITOR RIVER FORECASTS CLOSELY
AS WE WILL BE UPDATING THE FORECASTS AS INFORMATION BECOMES
AVAILABLE FROM THE RIVER FORECAST CENTERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR VAZ007-
009>020-022>024-032>035-043>045-058.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ011-013-014-
016>020-022>024-032>035-043>047-058-059.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009-
010-012-015.
NC...FLASH FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR
NCZ001>006-018>020.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ002>006-019-
020.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-018.
WV...FLASH FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR
WVZ042>045.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ043>045.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.
&&
SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...PM
LONG TERM...SK
AVIATION...DS/WP
HYDROLOGY...Hazardous weather outlook, Jan 30, 11:04 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 PM EST WED JAN 30 2013
NCZ001-018-VAZ007-009-010-012-015-WVZ042-010415-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
1104 PM EST WED JAN 30 2013
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-WVZ043>045-010415-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
1104 PM EST WED JAN 30 2013
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ046-047-059-010415-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
1104 PM EST WED JAN 30 2013
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002>006-019-020-VAZ011-013-014-016>018-022>024-032>035-043>045-
058-010415-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
1104 PM EST WED JAN 30 2013
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 30, 9:48 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EST WED JAN 30 2013
VAZ035-045>047-310330-
BUCKINGHAM VA-CAMPBELL VA-APPOMATTOX VA-AMHERST VA-
948 PM EST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
* UNTIL 1030 PM EST
* AT 942 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG SHOWERS ALONG A LINE EXTENDING FROM
MONTEBELLO TO RUSTBURG...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF FORKS OF BUFFALO TO 8 MILES EAST OF EVINGTON... AND
MOVING NORTHEAST AT 55 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG CITY... CONCORD...
AMHERST... CLIFFORD...
APPOMATTOX... BENT CREEK...
RUSTBURG... DILLWYN...
MADISON HEIGHTS... STONEWALL...
BOCOCK... SHEPPARDS...
FALCONERVILLE... NEW GLASGOW...
LOWESVILLE... RIVERVILLE...
OAKVILLE... SPOUT SPRING...
EVERGREEN... AND TOWER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3762 7826 3734 7847 3740 7859 3722 7873
3715 7921 3716 7921 3781 7915 3777 7907
3771 7906 3769 7898 3754 7890 3754 7883
3760 7880 3769 7868 3768 7865 3776 7858
3776 7850 3779 7849 3774 7842 3769 7824
TIME...MOT...LOC 0242Z 241DEG 46KT 3782 7909 3724 7912
ASLocal storm report, Jan 30, 10:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 1 N BUENA VISTA CITY 37.75N 79.37W
01/30/2013 ROCKBRIDGE VA PUBLIC
A COUPLE LOCATIONS ALONG LONG HOLLOW ROAD JUST NORTH OF
BUENA VISTA WERE EXPERIENCING FLASH FLOODING...INCLUDING
8-12 INCHES OF WATER NEAR THE INTERSECTION WITH CATALPA
ROAD.
&&
SKLocal storm report, Jan 30, 10:28 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLASH FLOOD 2 S SHAWSVILLE 37.14N 80.27W
01/30/2013 MONTGOMERY VA OFFICIAL NWS OBS
SOUTH FORK OF ROANOKE RIVER REACHED FLOOD STAGE
&&
SKLocal storm report, Jan 30, 11:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 3 NNW ROCKY MOUNT 37.03N 79.91W
01/30/2013 FRANKLIN VA 911 CALL CENTER
BLUE BEND ROADS AT INTERSECTION WITH JAMESTOWN ROAD
FLOODED
&&
EVENT NUMBER RNK1300387
AMSLocal storm report, Jan 31, 12:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1218 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 3 W DUBLIN 37.11N 80.75W
01/30/2013 PULASKI VA EMERGENCY MNGR
15 BY 30 FOOT SECTION OF ROOF BLOWN OFF HOUSE
0341 PM TSTM WND DMG 3 W DUBLIN 37.12N 80.75W
01/30/2013 PULASKI VA EMERGENCY MNGR
PART OF ROOF BLOWN OFF HOUSE
0341 PM TSTM WND DMG DUBLIN 37.12N 80.70W
01/30/2013 PULASKI VA EMERGENCY MNGR
SEVERAL TREES DOWN IN DUBLIN
0341 PM TSTM WND DMG 1 WNW DUBLIN 37.12N 80.71W
01/30/2013 PULASKI VA EMERGENCY MNGR
DETACHED GARAGE HEAVILY DAMAGE
0354 PM TSTM WND DMG 1 W FAIRLAWN 37.15N 80.58W
01/30/2013 PULASKI VA EMERGENCY MNGR
DAMAGE TO WALL OF COMMERCIAL BUILDING
0403 PM TSTM WND DMG 1 WNW BLACKSBURG 37.24N 80.43W
01/30/2013 MONTGOMERY VA STORM CHASER
5 INCH DIAMETER TREE LIMBS DOWN ON VIRGINIA TECH GOLF
COURSE NEAR PRICES FORK ROAD.
0433 PM FLASH FLOOD VALLE CRUCIS 36.22N 81.78W
01/30/2013 WATAUGA NC COUNTY OFFICIAL
BRIDGE OVER WATAUGA RIVER ON DEWITT BARNETT ROAD WAS
REPORTED UNDER WATER.
0435 PM FLASH FLOOD 1 SE BOONE 36.20N 81.66W
01/30/2013 WATAUGA NC FIRE DEPT/RESCUE
STREAM OUT OF ITS BANKS AND FLOWIONG OVER DEERFIELD ROAD
AT THE MEDICAL CENTER.
0505 PM TSTM WND GST 2 WNW STEWARTSVILLE 37.28N 79.84W
01/30/2013 M62.00 MPH BEDFORD VA TRAINED SPOTTER
0600 PM FLASH FLOOD WSW FRIES 36.72N 80.97W
01/30/2013 GRAYSON VA EMERGENCY MNGR
EMERGENCY MANAGEMENT IN FRIES REPORTS DALTON CREEK
FLOWING OUT OF ITS BANKS AND ACROSS MAIN STREET.
0635 PM FLASH FLOOD BOONE 36.21N 81.67W
01/30/2013 WATAUGA NC FIRE DEPT/RESCUE
BOONE VOLUNTEER FIRE DEPARTMENT REPORTED THAT AT LEAST
FOUR WATER RESCUES ARE OCCURING AT THIS TIME...AND
NUMEROUS ROADS ARE CLOSED IN THE BOONE AREA
0647 PM FLASH FLOOD 3 WNW PIPESTEM 37.54N 81.01W
01/30/2013 SUMMERS WV OFFICIAL NWS OBS
BLUESTONE RIVER REACHED FLOOD STAGE AT PIPESTEM
0653 PM FLASH FLOOD 5 SW JORDAN MINES 37.63N 80.18W
01/30/2013 ALLEGHANY VA FIRE DEPT/RESCUE
8 INCHES OF WATER FLOWING ACROSS POTTS CREEK ROAD IN THE
8400 BLOCK. ROAD CLOSED.
0700 PM FLASH FLOOD 4 WNW NARROWS 37.35N 80.89W
01/30/2013 MERCER WV OFFICIAL NWS OBS
EAST RIVER AT WILLOWTON REACHED FLOOD STAGE
0700 PM FLASH FLOOD 4 ENE JEFFERSON 36.44N 81.40W
01/30/2013 ASHE NC AMATEUR RADIO
NEW RIVER FLOWING ACROSS DOG CREEK ROAD NEAR CRUMPLER
0705 PM FLASH FLOOD 4 NE TODD 36.34N 81.55W
01/30/2013 ASHE NC AMATEUR RADIO
ONE FOOT OF WATER FLOWING ACROSS HOLMAN ROAD. ALMOST 4
INCHES OF RAIN MEASURED
0710 PM FLASH FLOOD 6 S MOUTH OF WILSON 36.50N 81.34W
01/30/2013 ASHE NC AMATEUR RADIO
NORTH FORK NEW RIVER FLOWING OVER SILAS CREEK ROAD.
ESTIMATED 5 INCHES OF RAIN.
0713 PM FLASH FLOOD 2 E ASHLAND 36.43N 81.62W
01/30/2013 ASHE NC AMATEUR RADIO
EXTENSIVE FLOODING REPORTED ALONG PEAK ROAD INTERSECTION
WITH WORTH CHAPEL ROAD
0730 PM NON-TSTM WND DMG 4 SSE CHATMOSS 36.63N 79.78W
01/30/2013 HENRY VA 911 CALL CENTER
TREE DOWN ACROSS IRISBURG RD
0730 PM FLASH FLOOD 2 N RED SULPHUR SPRING 37.53N 80.77W
01/30/2013 MONROE WV OFFICIAL NWS OBS
INDIAN CREEK REACHED FLOOD STAGE NEAR RED SULPHER
SPRINGS.
0830 PM FLASH FLOOD 5 NNW BLOWING ROCK 36.20N 81.71W
01/30/2013 WATAUGA NC PUBLIC
TWO FEET OF WATER FLOWING OVER DIAMOND BRANCH ROAD.
0900 PM FLASH FLOOD 4 WSW ROANOKE 37.26N 80.02W
01/30/2013 CITY OF ROANOKE VA PUBLIC
6 INCHES OF WATER FLOWING ACROSS CARVEN CREEK ROAD NEAR
DEYERLE ROAD
1000 PM FLASH FLOOD 1 N BUENA VISTA CITY 37.75N 79.37W
01/30/2013 ROCKBRIDGE VA PUBLIC
A COUPLE LOCATIONS ALONG LONG HOLLOW ROAD JUST NORTH OF
BUENA VISTA WERE EXPERIENCING FLASH FLOODING...INCLUDING
8-12 INCHES OF WATER NEAR THE INTERSECTION WITH CATALPA
ROAD.
1025 PM FLASH FLOOD 2 S SHAWSVILLE 37.14N 80.27W
01/30/2013 MONTGOMERY VA OFFICIAL NWS OBS
SOUTH FORK OF ROANOKE RIVER REACHED FLOOD STAGE
1145 PM FLASH FLOOD 3 NNW ROCKY MOUNT 37.03N 79.91W
01/30/2013 FRANKLIN VA 911 CALL CENTER
BLUE BEND ROADS AT INTERSECTION WITH JAMESTOWN ROAD
FLOODED
&&
WPERRYLocal storm report, Jan 31, 12:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 5 W RONDA 36.22N 81.03W
01/30/2013 WILKES NC 911 CALL CENTER
WATER OVER THE BRIDGE AT ARBOR GROVE CHURCH ROAD NEAR
COTTON MILL ROAD
&&
AMSFlood, Radford (C)
- When
- January 31, 1:00 AM EST to 11:31 AM EST
- Where
- Radford (C) County, 1.78 mi NE of Radford to 1.68 mi NE of Radford
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Public
- Coordinates
- 37.141, -80.541
About 100 cars were partially or completely submerged at the Dedmon Center parking lot at Radford University when the New River overflowed its banks. Flooding on the New River was aggravated by water releases at Claytor Lake Dam which took place after midnight on January 31st. It is estimated that the New River near the Dedmon Center rose nine feet in one hour between 2:30 AM and 3:30 AM.
Flood, Salem (C)
- When
- January 31, 2:00 AM EST to 5:00 AM EST
- Where
- Salem (C) County, 1.52 mi NNE of Salem (C) to 1.46 mi NE of Salem (C)
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.319, -80.035
A low water bridge on Epperly Lane was flooded.
Flood, Salem (C)
- When
- January 31, 2:00 AM EST to 5:00 AM EST
- Where
- Salem (C) County, 3.34 mi WSW of Salem (C) to 2.06 mi WSW of Salem (C)
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.277, -80.103
Prolonged heavy rainfall caused the Roanoke River to overflow its banks along sections of Riverside Road.
Flood, Roanoke
- When
- January 31, 4:00 AM EST to 7:00 AM EST
- Where
- Roanoke County, 2.75 mi E of Starkey to 2.63 mi E of Starkey
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.200, -79.950
Indian Grave Road near Back Creek was impassable due to flood waters.
Flood, Roanoke
- When
- January 31, 4:00 AM EST to 7:00 AM EST
- Where
- Roanoke County, 0.73 mi E of Vinton to 0.8 mi E of Vinton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.281, -79.887
A 15 foot by 5 foot sink hole was observed on Mountain View Road, which was caused by heavy rainfall in the area.
Flood, Roanoke
- When
- January 31, 4:00 AM EST to 7:00 AM EST
- Where
- Roanoke County, 2.67 mi ENE of Medley to 2.66 mi ENE of Medley
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.338, -79.957
Flooding caused by heavy rainfall made the intersection of Plymouth Drive and Williamson Road impassible.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 31, 201310 injured · $400,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 31, 2013$630,000 · 70 kt wind · 17 events
- High Wind in New Jersey, January 31, 2013$331,000 · 51 kt wind · 7 events
- Flood and High Wind in New York, January 31, 2013$251,000 · 61 kt wind · 10 events
- High Wind in New York, January 31, 2013$150,000 · 55 kt wind · 13 events
- Debris Flow in Washington, January 31, 2013$250,000 · 1 event
- High Wind in Connecticut, January 31, 2013$180,000 · 68 kt wind · 6 events
- Damaging Winds in Virginia, January 31, 20132 injured · $59,000 · 65 kt wind · 8 events
- High Wind and Strong Wind in New York, January 31, 2013$90,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, January 31, 2013$53,000 · 60 kt wind · 17 events
- High Wind in Connecticut, January 31, 2013$70,000 · 52 kt wind · 3 events
- High Wind in Rhode Island, January 31, 2013$35,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431313, 431347, 431349, 431312, 431351, 431352.